Advertisement

FDA Reminder: Do Not Prescribe High-Dose Acetaminophen Products — Physician’s First Watch

Medical News |
April 30, 2014

FDA Reminder: Do Not Prescribe High-Dose Acetaminophen Products

By Kristin J. Kelley

The FDA has issued a reminder that physicians should not prescribe combination drug products containing more than 325 mg of acetaminophen per pill, as this dose increases the risk for severe liver damage.

The agency asked manufacturers in 2011 to limit acetaminophen doses by January 14, 2014, and issued a MedWatch safety alert earlier this year geared toward physicians.

Reader Comments (2)

Raul Heredia, MD Physician, Pathology, Mount Sinai Hospital MC Chicago, Ill

Very wise advice,although somewhat late

Edward Manougian Physician, Palliative Medicine, Home

It makes no sense to limit the dose of APAP at the same number for a normal 200 lb person as a normal 100 lb person. The liver, where APAP is detoxified, of one, is significantly larger than the other. There must be factors other than size affecting detoxification. These factors must be in the individual's phenome, either hereditary or acquired. There are people who can take a single oral dose of 20 grams and do well, and people who become ill with 2 grams, PO. Taking APAP daily is another matter. Here, "acetaminophen autoprotection" comes into play where the % glutathione derivative (benign) is increased, the sulfate derivative remains the same (benign), and the quinone derivative (toxic component) decreases. Some of the APAP is not detoxified. Kidney toxicity may become an issue. There is ample science regarding the pathophysiology created by APAP, yet I don't see any of this science applied to clinical practice. Where are the "Translational Medicine" voices?

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Enter the characters shown in the image.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.

Advertisement
Advertisement
Advertisement